Alert archive / Florida / Red Flag Warnings in 2006

Red Flag Warning 67, NWS Melbourne, FL

May 23, 20064 counties in Florida

NWS Melbourne, FL issued this red flag warning at May 23, 2006, 3:39 AM EDT for 4 counties in Florida. It took effect at May 23, 2006, 1:00 PM EDT. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2006, 3:39 AM EDT (07:39 UTC)
In effect from
May 23, 2006, 1:00 PM EDT
Expired
May 23, 2006, 2:19 PM EDT
In force
79 min
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 100 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 7.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2006-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2006-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 230740
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
339 AM EDT TUE MAY 23 2006

FLZ041-044>046-144-232300-
/O.NEW.KMLB.FW.W.0067.060523T1700Z-060523T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN LAKE-
339 AM EDT TUE MAY 23 2006

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM EDT
THIS EVENING. 

ALTHOUGH GRADUAL MOISTENING IS EXPECTED TO CONTINUE IN THE UPPER
LEVELS...DRY AIR WILL REMAIN IN THE LOW LEVELS WITH LITTLE CHANCE
FOR RAIN OR LIGHTNING TODAY. THE LOWEST RH VALUES ARE EXPECTED
ONCE AGAIN OVER THE NORTHERN INTERIOR COUNTIES BUT MAY NOT BE AS
WIDESPREAD AS PREVIOUS DAYS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS...
LONG DURATIONS OF LOW RELATIVE HUMIDITY OR A COMBINATION OF LOW
RELATIVE HUMIDITY AND STRONG WINDS...ARE EITHER OCCURRING NOW...
OR ARE FORECAST TO OCCUR IN THE NEXT 24 HOURS.

$$

TES
1 follow-up statement
000 
WWUS82 KMLB 231819
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
219 PM EDT TUE MAY 23 2006

FLZ041-044>046-144-231930-
/O.CAN.KMLB.FW.W.0067.000000T0000Z-060523T2300Z/
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN LAKE-
219 PM EDT TUE MAY 23 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS CANCELLED THE RED
FLAG WARNING. 

A FEW LOCATIONS IN NORTH VOLUSIA COUNTY STILL HAD RH VALUES AT OR
SLIGHTLY BELOW 35 PERCENT BUT A DEVELOPING ONSHORE FLOW WILL
GRADUALLY MODIFY THIS DRY AIR AND 4 HOUR DURATIONS BELOW 35
PERCENT ARE NOT EXPECTED.

$$

RL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at May 23, 3:25 AM EDT, 14 minutes earlier.

Area forecast discussion, May 23, 3:25 AM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
325 AM EDT TUE MAY 23 2006

.DISCUSSION...

TODAY/TONIGHT...CURRENT MID/HIGH LEVEL CLOUDINESS SHOULD AGAIN
HAMPER EARLY MORNING FOG ACROSS ECFL. HOWEVER...EXPECT SOME
LOCALIZED SMOKE/HAZE THIS MORNING INVOF SMOLDERING FIRES.

WATER VAPOR IMAGERY SHOWS UPPER LVL LOW CONTINUING TO SPIN IN A
STATIONARY POSITION ACROSS THE SOUTHWEST GOMEX. MID/HIGH LEVEL
CLOUDINESS CONTINUE TO STREAM NORTHEAST ACROSS THE FL PENINSULA.
STUBBORN SURFACE RIDGE KEEPING DEEPER LOW LVL MOISTURE VALUES OVER
THE SOUTHERN PENINSULA...THUS YET ANOTHER DRY DAY IS FCST ACROSS
ECFL. DEPENDING ON CLOUD COVER TEMPERATURES TODAY COULD BE A DEGREE
OR TWO LOWER THAN YESTERDAYS HIGHS...THOUGH NOT FAR OFF.

WED...MID/UPR TROUGH CONTINUES ACROSS THE CENTRAL GULF WITH SFC HIGH
PRESSURE SLIDING EAST FROM THE MID ATLC. GFS CONTINUES TO KEEP LOW
LVLS FAIRLY DRY ACROSS THE NORTH WITH PWATS 1.2-1.3 INCHES. NAM/NGM
SOMEWHAT WETTER ACROSS THE NRN SECTIONS WITH PWATS IN THE 1.5-1.6
RANGE...AND IF THIS VERIFIES MAY NEED TO ADD SLGT STORM CHANCES
ACROSS THE FAR NRN INTERIOR DURING THE LATE AFTN. WILL KEEP POPS
ACROSS MAINLY SRN SECTIONS SOUTH OF THE MID LVL TROUGH/ VORT LOBE
AXIS WHERE ADEQUATE MOISTURE SHOULD BE SUFFICIENT FOR ISOLATED AFTN
LIGHTNING STORMS.

THU...MID LVL TROUGH ACROSS THE CENTRAL GULF SWINGS SLOWLY EASTWARD
WITH SFC HIGH EAST OF THE STATE PROVIDING LOW LVL SOUTHERLY FLOW AND
CONTINUED GRADUAL MOISTENING TO THE LOCAL AIRMASS. WILL CONTINUE
WITH 20/30 PCT SHOWER/TSTM CHANCES WITH HIGHEST COVERAGE EXPECTED
ACROSS SOUTHERN SECTIONS WHERE DEEPEST MOISTURE IS PROGD. LOW LVL SW
FLOW SHOULD PUSH STORMS BACK TWD THE TREASURE COAST DURING THE
EVENING AND THEN OFFSHORE THU NGT.

FRI...GFS FCSTS SOME PHASING THE WITH GULF TROUGH AND NRN STREAM
CLOSED LOW ACROSS THE OH VALLEY. SW FLOW STEERING FLOW...DEEP
MOISTURE...AND A FEW MID LVL VORT LOBES MOVING NE ACROSS THE
PENINSULA SHOULD HELP GENERATE SCT COVERAGE OF SHOWERS AND
THUNDERSTORMS. HAVE UPPED POPS TO SCT RANGE BUT NOT AS HIGH AS 00Z
GFSX MOS YET. WENT CLOSER TO YDAYS 00Z GFS ENSEMBLE HIGH TEMPS...A
FEW DEGS WARMER THAN THE SOMEWHAT COOLER 00Z GFS #S.

SAT-TUE...CLOSED LOW ACROSS THE MID ATLC WILL PUT ON THE BREAKS AND
DRIFT SOUTHWARD TWD THE CAROLINAS AS BLOCKING RIDGE ACROSS THE NE US
AND GRT LKS BUILDS AND EFFECTIVELY CUTS OFF THE SYSTEM. WESTERLY MID
LVL FLOW SAT WILL TRANSITION TO NW IN THE MID LVLS BY SUN-TUE.
MOISTURE LEVELS LOOK SUFFICIENT FOR 20/30 PCT SHOWER/TSTMS CHANCES
MAINLY EACH AFTERNOON AS A SERIES OF MID LVL IMPULSES TRACKS SE TWD
E CENTRAL FL. POSSIBILITY FOR A FEW STRONG STORMS BY LATE IN THE
WEEKEND AND EARLY NEXT WEEK DEPENDING ON STRENGTH OF MID LVL
IMPULSES AND DEGREE OF MID-UPR LVL COLD POOL ASSOCIATED WITH THE
CLOSED LOW.

&&

.MARINE...CONTINUED LIGHT W-SW WIND COMPONENT UNDER 10 KTS WITH
LIGHT SE FLOW LATE AFTN-EARLY EVENING. SEAS 2 FT OR LESS.
SEE NO HIGHLIGHTS THROUGH THE REMAINDER OF THE FCST WITH A SEA
BREEZE LOCALLY ENHANCING THE WINDS NEAR THE COAST EACH AFTERNOON.
MAIN HAZARD WILL BE INCREASING CHANCES FOR STORMS BY LATE THIS WEEK
AND INTO THE WKND.

&&

.AVIATION...VFR WITH OCNL BKN-OVC120 OR HIGHER. COULD SEE SOME HZ FU
AGAIN BETWEEN 12-16Z AROUND THE MLB TERMINAL.

&&

.FIRE WEATHER...MODELS STILL DO NOT HAVE A GRASP ON DRY AIR MIXING
DOWN TO THE SURFACE DURING THE AFTN THUS BELIEVE WILL HAVE RFW
CONDITIONS FOR LONG DURATION RH VALUES BELOW 35 PERCENT FOR AT LEAST
4 HOURS OVER LAKE...ORANGE...SEMINOLE AND INLAND VOLUSIA COUNTIES
AGAIN. WITH MOISTURE GRADUALLY INCHING NORTHWARD EACH DAY...THE
RFWS KEEP GETTING PUSHED FURTHER NORTHWARD AS WELL AS BECOMING MORE
MARGINAL IN THE SENSE OF WIDESPREAD CONDITIONS WARRANTING ISSUANCE.
HOWEVER...MODEL SOUNDINGS CONTINUE TO SHOW VERY DRY AIR JUST OFF THE
SURFACE IN THE AREAS UNDER THE RFW. IT IS REASONABLE AGAIN ON
WEDNESDAY THAT AREAS OF OUR NORTHERN INTERIOR COULD SEE CLOSE TO 4
HOURS OF LOWER/MID 30S FOR RH VALUES. ISOLD TSRA CHANCES INCREASE
AS WE GO LATER IN THE WEEK ACROSS THE AREA FROM THE SOUTH TO NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  90  68  87  66 /  10  10  10  10
MCO  91  68  91  70 /  10  10  10  10
MLB  86  70  87  67 /  10  10  10  10
VRB  85  67  87  67 /  10  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
 RED FLAG WARNING 1PM TO 7PM FOR LAKE/SEMINOLE/INTERIOR VOLUSIA/
 ORANGE COUNTIES.

&&

SHORT TERM...SEDLOCK
LONG TERM....VOLKMER
Hazardous weather outlook, May 22, 4:33 AM EDT, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
433 AM EDT MON MAY 22 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
222300-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
433 AM EDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORM IMPACT...
MOISTURE WILL SLOWLY BEGIN TO INCREASE ACROSS THE AREA TODAY FROM
THE SOUTH. SURFACE BOUNDARY INTERACTION THIS AFTERNOON AND EVENING
BETWEEN THE EAST COAST SEA BREEZE AND LAKE OKEECHOBEE MAY HELP SPARK
AN ISOLATED THUNDERSTORM. THE MAIN THREAT WILL BE DANGEROUS CLOUD
TO GROUND LIGHTNING STRIKES AND STRONG DOWNBURST WINDS NEAR 50
MPH.

...FIRE WEATHER IMPACT...
THE COMBINATION OF DEW POINTS IN THE UPPER 50S AND LOW 60S WITH
HIGH TEMPERATURES IN THE LOW 90S...WILL RESULT IN 4 OR MORE HOURS
OF RELATIVE HUMIDITY VALUES BELOW 35 PERCENT ACROSS THE NORTHERN
INTERIOR COUNTIES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY AFTERNOON THROUGH SATURDAY...MAINLY
ACROSS THE SOUTHERN FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

SEDLOCK

Nearby

Red Flag Warnings in Florida, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.